Alert archive / Arizona / Special Weather Statements in 2016
Special Weather Statement, NWS Tucson, AZ
NWS Tucson, AZ issued this special weather statement at Jul 30, 2016, 6:39 PM MST. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2016, 6:39 PM MST (01:39 UTC)
- Expired
- Jul 30, 2016, 7:30 PM MST
- In force
- 51 min
- Issued by
- NWS Tucson, AZ
The radar
The Tucson radar (KEMX), 20 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 1.7 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 593 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 2563 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
961 WWUS85 KTWC 310139 SPSTWC SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 639 PM MST SAT JUL 30 2016 AZZ504-507-514-310230- TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON-SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN- 639 PM MST SAT JUL 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL 730 PM MST... AT 638 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES NORTHWEST OF BENSON...OR 26 MILES SOUTHEAST OF TUCSON...MOVING WEST AT 15 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LITTLETOWN...EAST SAHUARITA...RITA RANCH...VAIL... DAVIS-MONTHAN AIR FORCE BASE... CORONA DE TUCSON AND SAGUARO NATIONAL PARK EAST. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3214 11046 3196 11046 3192 11088 3221 11088 TIME...MOT...LOC 0138Z 088DEG 15KT 3205 11055 $$ MOLLERE
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 30, 1:00 PM MST, 5 hours 39 minutes earlier.
Area forecast discussion, Jul 30, 1:00 PM MST, 5 hours 39 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 100 PM MST SAT JUL 30 2016 .SYNOPSIS...A good monsoon pattern will remain in place through at least the middle of next week resulting in plenty of afternoon and evening thunderstorms and occasional overnight storms. Starting Sunday, but especially Monday into Tuesday, a disturbance aloft combined with deep moisture will result in an increased threat of heavy rain and local flooding. With the abundant moisture and storms, temperatures will be cooler this weekend into next week. && .DISCUSSION... Early afternoon satellite imagery continues to reveal the remnants of yesterday's showers and thunderstorms spreading high clouds across most of southern Arizona. Quite a bit of cirrus is now in place across southeast Arizona as of 1950z and as such temperatures have been somewhat slow to rise (the surface dewpoints in the mid/upper 60s is also a factor). Across the region, storms have already started to fire across southwest New Mexico as well as along the Mogollon Rim. Finally seeing some Cu development across the Chiricahua's although the vertical extent has been limited thus far. 18z KTUS sounding reveals the presence of a modest capping inversion in the 800-700mb layer. Otherwise, the 3-4 smaller inversions seen this morning have been eliminated. Precipitable water has increased slightly (up to 1.48" vs. 1.41" this morning) but more noteworthy is the slight increase in mid level steering winds in the 700-500mb layer (up about 5kts from earlier). For what it's worth, the 12z NAM BUFR forecast profile at KTUS is extremely close to reality and seems to have a decent handle on the current situation. Modifying the observed sounding and assuming the deserts can realize an afternoon high temperature around 95, we should be looking at a virtually uncapped atmosphere in which storms can thrive. The question remains where will storms initiate today. The past few days have seen storms fire in the White Mtns first and gradually fill in southward toward the Chiricahua's. This conceptually looks likely again today as that is where the Cu field is already developing. The past several runs of the HRRR, HRRRx, and most importantly the HRRR- TLE all tend to agree with this thinking and try to bring storms into the Tucson area and points east later today. UA-WRF NAM also looks representative and was leaned upon more heavily than the corresponding GFS runs. The timing appears to be a bit later than what was seen yesterday (more of a mid-evening event vs. late afternoon) but nonetheless nearly all hi-res convective allowing models (including the NAM4km) are suggestive of another round storms today. Areal coverage should be a bit less today given nearly 10 degree cooler surface temperatures but PoPs will remain elevated through tonight. Given the widespread rainfall yesterday, the blowing dust threat should be somewhat reduced and given aforementioned steering level winds of 15-20kts, widespread flash flooding isn't at the top of the list of concerns. Mainly looking at winds/brief heavy rain this time around. How tomorrow turns out is up for debate. Taking the models at face value, there is a clearly defined inverted trough forecast to sweep through Sonora into Arizona tomorrow afternoon which should, in theory, make for an impressive day. However there appears to be a bit of a CAPE minima across the region (possibly due to debris cloud, possibly due to a contaminated boundary layer). Storms would seem a good bet tomorrow, the where and when is tough to pin down. PoPs remain quite high for Sunday (higher than today given a more well defined forcing feature) but the finer details still need some work. Looking beyond this weekend, we remain in a highly favorable monsoon pattern where BL mixing ratios rarely drop below 10 g/kg and afternoon MLCAPEs are consistently forecast to rise into the 500- 1000 J/Kg range. Daily showers and storms are possible each day from Tucson eastward. The mid and upper level flow gradually veers late in the week and the subsequent dry advection will eventually confine PoPs to areas east of Tucson late in the week. Until then, the potential remains for an active week. && .AVIATION...Valid through 01/00Z. Expect isold/sctd -SHRA/-TSRA to dvlp ovr the mtns mainly E and S of KTUS and then move across SE AZ from E to W thru 31/06z. MVFR conds in/around SHRA/TSRA due to heavy rain. Winds generally 10 kts or less except brief gusts to 50 mph psbl with stronger TSRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered afternoon and evening showers and thunderstorms are expected each day through next Wednesday with occasional storms occurring through the night. Strong gusty winds and locally heavy rain will occur with the strongest storms as they will be efficient rain producers especially slower moving storms, so heavy runoff issues are a concern through at least Tuesday. With plenty of moisture in place daytime temperatures will be cooler along with higher humidity levels. Winds will generally be light except those associated with thunderstorms where gusts in excess of 50 mph are possible. && .TWC Watches/Warnings/Advisories...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 30, 3:10 PM MST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 310 PM MST SAT JUL 30 2016 AZZ503-513-302245- UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON- 310 PM MST SAT JUL 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANTA CRUZ COUNTY UNTIL 345 PM MST... AT 310 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES EAST OF NOGALES...MOVING SOUTH AT 15 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PATAGONIA...KINO SPRINGS AND LOCHIEL. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3154 11076 3150 11056 3133 11058 3133 11084 TIME...MOT...LOC 2210Z 012DEG 15KT 3140 11070 MOLLERE
Special weather statement, Jul 30, 4:41 PM MST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 441 PM MST SAT JUL 30 2016 AZZ503-504-507-513-310030- UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON- 441 PM MST SAT JUL 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA CRUZ AND EAST CENTRAL PIMA COUNTIES UNTIL 530 PM MST... AT 441 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTHWEST OF HUACHUCA CITY...OR 19 MILES NORTHWEST OF SIERRA VISTA...MOVING WEST AT 15 TO 20 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SONOITA...CORONA DE TUCSON AND ELGIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3185 11038 3167 11041 3168 11086 3195 11082 TIME...MOT...LOC 2341Z 098DEG 17KT 3178 11048 MOLLERE
Special weather statement, Jul 30, 4:54 PM MST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 454 PM MST SAT JUL 30 2016 AZZ507-508-511-513-310045- EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON-GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM- 454 PM MST SAT JUL 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COCHISE COUNTY UNTIL 545 PM MST... AT 452 PM MST...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS 15 MILES SOUTHWEST OF WILLCOX AND EXTENDING TO NEAR BENSON...MOVING WEST AT 15 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. MODERATE TO HEAVY RAIN WILL ALSO OCCUR WITH THESE STORMS...ALONG WITH FREQUENT LIGHTNING. LOCATIONS IMPACTED INCLUDE... WILLCOX...BENSON...COCHISE...ST. DAVID...SAINT DAVID...DRAGOON... MULESHOE RANCH PRESERVE...CASCABEL... MESCAL AND I-10 AND TEXAS CANYON. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3242 10984 3188 10988 3188 11045 3243 11045 TIME...MOT...LOC 2352Z 097DEG 14KT 3207 10999 MOLLERE
Special weather statement, Jul 30, 6:39 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 639 PM MST SAT JUL 30 2016 AZZ504-507-514-310230- TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON-SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN- 639 PM MST SAT JUL 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL 730 PM MST... AT 638 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES NORTHWEST OF BENSON...OR 26 MILES SOUTHEAST OF TUCSON...MOVING WEST AT 15 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LITTLETOWN...EAST SAHUARITA...RITA RANCH...VAIL... DAVIS-MONTHAN AIR FORCE BASE... CORONA DE TUCSON AND SAGUARO NATIONAL PARK EAST. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3214 11046 3196 11046 3192 11088 3221 11088 TIME...MOT...LOC 0138Z 088DEG 15KT 3205 11055 MOLLERE
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:43 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 62 min |
| Jul 30, 7:48 PM MST | Special Weather Statement | TWC | Santa Cruz | 57 min |
| Jul 30, 8:35 PM MST | Areal Flood Advisory | TWC | Pima | 115 min |
| Jul 30, 10:38 PM MST | Areal Flood Advisory | TWC | Pima | 112 min |
Nearby
Special Weather Statements in Arizona, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.